Derm diagnosis. (Children's Health).
An 11-year-old boy presented with numerous confluent trunk and tremities. Blisters were present on his face, arms, chest, and abdomen, but not his legs. He was midly febrile and tachycardic.
What's your diagnosis?
BANFF, ALTA. -- Dermatologic signs of Stevens-John son syndrome include erythema multiforme--like lesions, blisters, and targetoid lesions, and erosions of the skin, oral mucosa, conjunctiva,. and other mucosal surfaces.
This boy was first seen-for evaluation of a rash of 2 days' duration. He had taken acetaminophen about 2 weeks before the rash appeared, and had been bitten by an insect the day before the rash appeared. The eruption was accompanies by myalgia but the boy was otherwise asymptomatic, Dr. Jeffrey Callen said in a poster session at the annual meeting of the Society for Pediatric Dermatology.
There was no personal history of herpesvirus infection, although the father suffered from recurrent oral herpes simplex, said Dr. Callen, chief of the division of dermatology at the University of Louisville (Ky.). A family member had been treated for strep throat, but the patient was asymptomatic and had received no therapy.
Dr. Callen and his associates gave the boy diphenhydramine for the widespread blistering. There was conjunctival infection but no other mucous membrane changes. Blood tests were ordered and he was placed on oral prednisone and hydroxyzine. He came to the emergency room 4 days later. due to a worsening eruption and was admitted to the hospital. He had positive blood tests for herpes simplex virus and streptococcal infection. Skin biopsy revealed a subepidermal blister with, widespread necrosis and vacuolization of the keratinocytes. There was a mild perivascular and peri-appendageal lymphocytic infiltrate in the dermis.
This boy was hospitalized in the pediatric IOU and treated with' intravenous Solu-Medrol for 72 hours. He recovered-fully, without further sequelae.
"This patient was-seen prior to the time that we started using [intravenous immunoglobulin] for Stevens-Johnson syndrome, Dr. Callen said. "The cause of his problem was elusive, but seems more likely to be related to a subclinical-infection than to a drug."
|Printer friendly Cite/link Email Feedback|
|Comment:||Derm diagnosis. (Children's Health).(Brief Article)|
|Publication:||Family Practice News|
|Article Type:||Brief Article|
|Date:||May 1, 2002|
|Previous Article:||Preventive care lacking in RA. (Clinical Capsules).|
|Next Article:||Children's mystery rash traced back to pet gerbils. (Five Children Infected).|